Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 35, NWS Omaha, NE

September 7, 2016Antelope County, Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 7, 2016, 2:09 AM CDT for Antelope County, Cedar County, Knox County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2016, 2:09 AM CDT (07:09 UTC)
Expired
Sep 7, 2016, 5:15 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Antelope County, NE, Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS53 KOAX 070709
FFWOAX
NEC003-027-107-071015-
/O.NEW.KOAX.FF.W.0035.160907T0709Z-160907T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 AM CDT WED SEP 7 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CEDAR COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHEASTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...
  NORTH CENTRAL ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 515 AM CDT.

* AT 208 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HARTINGTON...CREIGHTON...BLOOMFIELD...WAUSA...WYNOT...CROFTON...
  PLEASANT VALLEY...FORDYCE...BRUNSWICK...ST. HELENA...CENTER...
  WINNETOON...BAZILE MILLS...OBERT...
  BROOKY BOTTOM AND THE HIGHWAY 14 AND 59 JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 191 AND 206.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 344 AND 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4282 9721 4281 9720 4280 9716 4277 9711
      4277 9705 4276 9702 4259 9702 4244 9785
      4229 9799 4242 9816 4254 9796 4266 9787

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:00 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 12:00 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1200 AM CDT WED SEP 7 2016

.SHORT TERM...(tonight through Friday)
Issued at 320 PM CDT TUE SEP 6 2016

Latest water vapor imagery shows large trough over the western CONUS
with large dome of high pressure over the southeastern CONUS,
leaving modest southwesterly flow over the nation's mid section.
There were fairly decent height falls over the Great Basin off 12z
upper air analysis. A few weak embedded waves were noted in
satellite imagery this afternoon with the nearest over
northwestern Kansas. At the surface this afternoon, a cold front
extended from southwestern Kansas across south central Nebraska
and into eastern Minnesota. Latest visible satellite imagery shows
an extensive stratus deck behind the front with an increasing
congested cu deck ahead of the front. Depending on strength of
capping inversion, a few storms still seem likely near the
boundary where MUCAPE had increased to around 3000 j/kg with deep
layer shear around 30-40kts. Activity should be mostly confined
near convergence along the boundary near a York, NE to Harlan, IA
line. Convective initiation off most recent CAM runs is progged
around 23-00z and this seems reasonable given weak impulse moving
out of western Kansas. Training of storms still looks likely which
could lead to very heavy rain given amount of available moisture
with PW's around 175% of normal for this time of year. Area has
been outlooked for excessive heavy rain and will need to monitor
storms closely for any flash flooding potential. Storms may
diminish for a time after loss of daytime heating however as
nocturnal southwesterly low level jet increases overnight we
should see an increase in coverage after dark.

Main mid level impulse will finally eject out of the main trough
Wednesday afternoon leading to increased chances for thunderstorms
with the potential for heavy rain as the surface front slides
south. This boundary will finally push south of the region
Wednesday night leaving drier high pressure to fill in behind.
Return flow briefly sets up before another cold front dives
through the area Friday ahead of a strong Northern Plains trough.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM CDT TUE SEP 6 2016

Northern Plains mid level trough axis will swing into the CWA at the
beginning of the period while surface cold front should be south
of the area by Friday night. Unlike the near term cold front, this
front should move through with some speed and provide a few hours
of post frontal showers Friday evening with blustery northwest
winds behind it.

Cool/dry high pressure will move in on Saturday with return flow
setting up by Sunday bringing slightly warmer temperatures into the
region. By Monday, another strong cold front will work into the
Central Plains with medium range models still working out the timing
of the feature. Best bet at this point is that the front will be
through the forecast area by late in the day Monday with a much
colder airmass dropping in behind it. There is a hint at our first
negative 850mb temps of the season in our north for Tuesday.

&&

.AVIATION...(06Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1150 PM CDT TUE SEP 6 2016

Sfc obs showing MVFR conditions or less generally north of a line
from KSUX to KHSI. TSRA activity is underway along a stationary
sfc boundary situated from nw IA to wrn KS. Increase in areal
coverage has been slow up to this point...but strengthening llvl
jet should help. It now appears that the focus for additional TSRA
will be found over nern Neb early this morning...thus KOFK seeing
best chance for deteriorating conditions. As for KOMA/KLNK...have
opted to trim back TSRA TEMPO group duration. Also...risk for svr
TSRA appears minimal at this point.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Boustead
LONG TERM...Kern
AVIATION...DEE
Hazardous weather outlook, Sep 6, 4:30 PM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT TUE SEP 6 2016

IAZ043-055-056-069-079-080-NEZ015-033-034-042>045-050>053-065>067-
078-071130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-
430 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A COLD
FRONT STRETCHING FROM EAST-CENTRAL NEBRASKA INTO WEST-CENTRAL
IOWA. THE ATMOSPHERE AHEAD OF THE FRONT WILL BE FAVORABLE FOR SOME
SEVERE WEATHER WITH A RISK FOR LOCALLY DAMAGING WIND GUSTS, HAIL,
HEAVY RAINFALL AND POSSIBLE FLOODING.

THUNDERSTORMS WILL LIKELY PERSIST OVERNIGHT WITH A CONTINUED RISK
FOR LOCALIZED FLOODING. ADDITIONAL STORMS ARE LIKELY TO DEVELOP
AGAIN ON WEDNESDAY WITH A THREAT FOR ISOLATED SEVERE WEATHER AND
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FROM WEDNESDAY NIGHT THROUGH
FRIDAY. THE POTENTIAL FOR SEVERE WEATHER REMAINS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

NEZ011-012-016>018-030>032-071130-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
430 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A WEAK COLD FRONT PASSED THROUGH THE AREA THIS AFTERNOON AND THE
PRIMARY RISK FOR SEVERE WEATHER IS EXPECTED TO REMAIN TO THE
SOUTHEAST OF THE AREA. SCATTERED THUNDERSTORMS ARE STILL EXPECTED
TO DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH A RISK FOR LOCALLY
DAMAGING WINDS, SOME HAIL AND LOCALLY HEAVY RAINFALL.

ADDITIONAL STORMS ARE LIKELY TO DEVELOP AGAIN ON WEDNESDAY WITH A
THREAT FOR ISOLATED SEVERE WEATHER AND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FROM WEDNESDAY NIGHT THROUGH
FRIDAY. THE POTENTIAL FOR SEVERE WEATHER REMAINS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ090-091-NEZ068-088>093-071130-
FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A COLD
FRONT STRETCHING FROM EAST-CENTRAL NEBRASKA INTO WEST-CENTRAL
IOWA. WHILE THE GREATEST SEVERE WEATHER THREAT IS EXPECTED TO
REMAIN TO THE NORTH OF THE AREA THIS EVENING...A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH A RISK FOR DAMAGING WINDS AND
HEAVY RAIN, WHICH COULD CAUSE LOCALIZED FLOODING.

THUNDERSTORMS WILL LIKELY PERSIST OVERNIGHT WITH A CONTINUED RISK
FOR FLOODING. ADDITIONAL STORMS ARE LIKELY TO DEVELOP AGAIN ON
WEDNESDAY WITH A THREAT FOR ISOLATED SEVERE WEATHER AND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FROM WEDNESDAY NIGHT THROUGH
FRIDAY. THE POTENTIAL FOR SEVERE WEATHER REMAINS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, Sep 7, 1:07 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
107 AM CDT WED SEP 7 2016

NEZ011-012-070630-
KNOX NE-CEDAR NE-
107 AM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
SOUTHEASTERN KNOX COUNTIES UNTIL 130 AM CDT...

AT 107 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLOOMFIELD...OR 18 MILES SOUTHWEST OF LEWIS AND CLARK STATE
RECREATION AREA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...CROFTON...PLEASANT VALLEY AND FORDYCE.

THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 197 AND 212.

LAT...LON 4252 9766 4269 9775 4284 9739 4266 9722
TIME...MOT...LOC 0607Z 240DEG 26KT 4262 9768

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:22 PM CDTSpecial Weather StatementOAXWashington23 min
Sep 6, 7:43 PM CDTSpecial Weather StatementOAXWashington47 min
Sep 6, 8:01 PM CDTSpecial Weather StatementOAXWashington29 min
Sep 7, 1:07 AM CDTSpecial Weather StatementOAXCedar23 min
Sep 7, 1:21 AM CDTFlash Flood WarningOAXCedar, Knox114 min
Sep 7, 4:58 PM CDTSpecial Weather StatementOAXRichardson47 min
Sep 7, 6:13 PM CDTSpecial Weather StatementOAXRichardson47 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.